Wyoming, 2018Winter Storm in Wyoming, March 18 to 19, 2018
March 18 to 19, 2018 · NWS CYS · 2 events in 1 county or zone
Occasional moderate to heavy snow accumulated over the higher peaks of the Snowy Range. Gusty winds created poor visibility in blowing snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Occasional moderate to heavy snow accumulated over the higher peaks of the Snowy Range. Gusty winds created poor visibility in blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 18, 4:26 AM MST, 3 hours 34 minutes earlier.
Area forecast discussion, Mar 18, 4:26 AM MST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
526 AM MDT Sun Mar 18 2018
.SHORT TERM...(Today through Monday)
Issued at 338 AM MDT Sun Mar 18 2018
Concerns will continue to be with expected snowfall across the CWA
this afternoon through early Monday, especially around the mtns of
southeast Wyoming. Currently quiet across the CWA ahead of an upper
trough with two circulation centers, one over western Montana and
the other over the southern Nevada area. Expect the southern one
to provide the main impact on our weather later today into Monday
as it moves east, emerging over the southern Great Plains tonight
while strengthening. Lee cyclone will deepen over southeastern
Colorado today allowing for cooler air to push south across the
CWA. Should see increasing rain/snow over western parts of the CWA
later this morning into the afternoon, spreading out over the
plains this evening. Temps will be mild initially but as the
rain/snow move over temps should fall and allow a changeover to
all snow. Still appears the heaviest snow will be over the Snowy
Range through tonight with shadowing resulting in a little less
snow over the Sierra Madres. Decent snow still expected over the
Laramie Valley eastward across the summit area later today
through tonight with a general 3-6 inches expected. Current
warning/advys look good and will not change. Have opted to go with
an advy for the summit area as winds not looking quite as strong
thus blowing snow threat not as great. Main impacts will be on
travel, especially if a band of heavier snow progresses across
that area. Instabilities not as great with this system as the last
one. Snow will decrease later tonight as the system pulls away
with more isolated snow showers expected mainly around the mtns on
Monday.
.LONG TERM...(Monday night through Saturday)
Issued at 338 AM MDT Sun Mar 18 2018
With the exception of some lingering snow showers in the Sierra
Madre and Snowy Ranges Tuesday, the midweek timeframe looks fairly
quiet before our next chance of snow comes in Thursday across the
higher elevations of our western areas. We see an increased
chance of precipitation by the weekend as a series of shortwaves
moves through the fast weset to southwesterly flow aloft.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 526 AM MDT Sun Mar 18 2018
Ceilings and visibilities will gradually lower from west to east
through the course of the next 12 to 18 hours with Rawlins
dropping to IFR visibilities by late morning, then Laramie this
afternoon, Cheyenne by late afternoon and then on into the western
Nebraska Panhandle this evening. May see some improvement in
ceilings and visibilities late tonight around 06-08Z Rawlins and
Laramie.
&&
.FIRE WEATHER...
Issued at 338 AM MDT Sun Mar 18 2018
Fire weather concerns will be quite low for at least the next few
days with cool temperatures and additional snowfall over much of
the area. Drier and warmer conditions are expected by the middle
of the week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 9 AM this morning to 6 AM MDT Monday
for WYZ114.
Winter Weather Advisory from 9 AM this morning to 6 AM MDT
Monday for WYZ112.
Winter Weather Advisory from noon today to 6 AM MDT Monday for
WYZ110-115-116.
NE...None.
&&
SHORT TERM...RE
LONG TERM...JG
AVIATION...JG
FIRE WEATHER...REHazardous weather outlook, Mar 18, 2:55 AM MST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
355 AM MDT Sun Mar 18 2018
WYZ103-104-110-112-114>116-191030-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
North Snowy Range Foothills-Sierra Madre Range-Snowy Range-
Laramie Valley-South Laramie Range-
355 AM MDT Sun Mar 18 2018
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Snow will increase over the area this afternoon and continue
through most of tonight. Periods of heavy snow are likely
especially over the mountains. Travel likely will become difficult
by this evening with snow-covered roads and some blowing snow as
well.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101-102-105>109-111-113-
117>119-191030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Upper North Platte River Basin-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
355 AM MDT Sun Mar 18 2018
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Rain and snow will spread over the area this afternoon and
evening, becoming all snow by mid-evening. A general 1-3 inches
of snow is expected which may produce some slick roads, especially
tonight.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
Winter Storm, Snowy Range
- When
- March 18, 8:00 AM MST to March 19, 8:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Medicine Bow SNOTEL site (elevation 10500 ft) estimated a foot of snow.
Winter Storm, Snowy Range
- When
- March 18, 8:00 AM MST to March 19, 8:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The North French Creek SNOTEL site (elevation 10130 ft) estimated a foot of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, March 18, 2018$184,000 · 4.25 in hail · 32 events
- Hail and Damaging Winds in Texas, March 18, 2018$75,000 · 5.5 in hail · 21 events
- Tornadoes and Hail in Texas, March 18, 2018EF1 · 5 events
- High Wind in New Mexico, March 18, 2018$10,000 · 63 kt wind · 20 events
- High Wind in Texas, March 18 to 19, 201860 kt wind · 16 events
- Hail in Louisiana, March 18, 20181.25 in hail · 4 events
- Winter Weather in Wyoming, March 18 to 19, 20183 events
- High Wind in Texas, March 18 to 19, 201865 kt wind · 2 events
- High Wind in New Mexico, March 18, 201852 kt wind · 2 events
- Winter Weather in Colorado, March 18 to 19, 20182 events
- Hail in Texas, March 18, 20181.25 in hail · 2 events
- Wildfire in Texas, March 18 to 19, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747785, 747787.